Hail, Greeley
- When
- April 27, 2:40 PM MST
- Where
- Greeley County, 5.12 mi NNE of Tribune
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.539, -101.715
Multiple reports at the location of dime to penny sized hail.
During the afternoon hours, scattered storms developed over Northwest Kansas and moved north-northeast. These storms produced mainly hail that ranged in size from pea to hen egg sized, with the largest occurring near Grinnell in northern Gove County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours, scattered storms developed over Northwest Kansas and moved north-northeast. These storms produced mainly hail that ranged in size from pea to hen egg sized, with the largest occurring near Grinnell in northern Gove County. Most gusts associated with these storms were sub-severe; however, there was an isolated 61 mph gust near Norton, Kansas. A lightning strike started an oil tank battery on fire in southern Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:05 PM MST, 1 hour 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 205 PM MDT Sat Apr 27 2024 .KEY MESSAGES... - There is a potential for a few strong to severe thunderstorms developing across the region this afternoon and evening. All hazards may be possible. - Localized flooding may be possible for locations that received decent rainfall Thursday. - Shower and thunderstorm chances continue through the afternoon on Sunday. && .UPDATE... Issued at 202 PM MDT Sat Apr 27 2024 Storms have started developing across portions of eastern Colorado this afternoon, moving mainly to the north/northeast. These storms will have the potential to become strong to severe as they continue to move toward the Goodland CWA. The main hazards with any storms that develop will be hail up to two inches in diameter and winds gusting as high as 70 MPH. An isolated tornado cannot be entirely ruled out. A Severe Thunderstorm Watch has been issued for several counties across northwestern Kansas through 8PM MDT. Please see the latest watch product for additional details. && .SHORT TERM /THROUGH SUNDAY/... Issued at 110 PM MDT Sat Apr 27 2024 Hand analysis shows a surface low over southwestern Kansas, southeastern Colorado, and the Oklahoma panhandle this afternoon. The dryline appears to be situated to the west of Dodge City, with a boundary located south of a line from Goodland to Norton to Smith Center, Kansas. This afternoon, the low is expected to lift further to the northeast, bringing some chances for shower and thunderstorm activity to the region. Already, showers have developed across portions of eastern Colorado, and they are expected to move in over the next couple of hours. As far as the severe weather threat today, there is some concern that cloud cover and a fairly stable environment may inhibit daytime heating across areas along and north of Interstate 70. This lack of heating could spare these areas from some of the risk of severe weather. SBCAPE values may reach 500-1000 J/kg with MLCAPE values around 500 J/kg. Lapse rates are decent for some hail if we can get storms to initiate. For areas further south, near a boundary, a few strong to severe thunderstorms may develop. The main concern would be hail, although wind and a few isolated tornadoes may also be a concern. Right now, the best chance for severe weather in the CWA would be between about 4 and 9PM MDT. The other interesting thing to note is that CAMs, the HRRR, and the NAM Nest have been consistent over the past 24 hours in showing a lone thunderstorm developing in southeastern Colorado and following the boundary northeast, into the Goodland area. This will be something to keep an eye out for as we start getting into the mid- afternoon hours. Overnight, there remains a chance for a few showers and thunderstorms across the region. Through the course of this event, there is the potential for some areas to see around a half inch or more of liquid (thunderstorm dependent). Some of these areas have already received decent moisture from Thursday's storms. With the additional potential for some rainfall, there is the chance that some localized flooding may occur. Sunday, the closed low will lift to the northeast, further over northwestern Kansas and the Nebraska Panhandle. Additional chances for showers and thunderstorms will be possible through the afternoon as the system lifts out of the region. Precipitation is expected to end from south to north during the afternoon. High temperatures will range from the mid to upper 50s for areas along and north of Interstate 70, and the upper 50s to low 60s for areas south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 1223 PM MDT Sat Apr 27 2024 A relatively calm pattern is expected in the long-term. Northwesterly flow Monday will become zonal and eventually southwesterly into Wednesday morning. We could see a weak shortwave move through the area Tuesday night, increasing PoPs into the teens across the northern CWA. Tuesday afternoon is looking dry, with minimum RH values near 20% in Greeley county. Winds will be gusting around 15-20 kts, leading to elevated to near critical fire weather conditions. Prolonged fire weather conditions currently look unlikely (~10%), but cannot be ruled out. Wednesday or Thursday looks like it will be the next chance at an impactful event. A positively tilted upper-level trough will impact the region in this timeframe. Details are very murky for this run of model guidance, but PoPs are in the teens to 30s for Wednesday night through Thursday. Storms are possible during this time, confidence that severe weather will occur is less than 15%. Lingering showers and low end storms will continue for the remainder of the period, but may clear out sooner if the trough moves to the east quicker. Temperatures are forecast to warm up through Wednesday, mid 70s to low 80s are expected. The current forecast has the cold front coming through Thursday morning, so cooler temperatures will result. Highs in the upper 60s for Thursday will result with temperatures increasing about 5 degrees Friday. Overnight temperatures will be fairly stable in the 40s, maybe upper 30s, for the period. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1142 AM MDT Sat Apr 27 2024 MVFR conditions continue over both terminals late this morning/early this afternoon. Shower and thunderstorm activity is expected to increase this afternoon, with the possibility of a few strong to severe storms possible. Expect reductions to visibility and shifting winds due to outflow with any storms that move through the area. Ceilings are expected to continue to lower to IFR levels heading into the overnight hours. && .HYDROLOGY... Issued at 450 AM MDT Sat Apr 27 2024 There is currently a Marginal Risk for excessive rainfall for areas north of a line from Lenora, Kansas southwest towards Wild Horse, Colorado. This will be associated with strong to severe thunderstorms that occur this afternoon/evening. PW(precipitable water) values of 0.80-1.00" will provide ample moisture for storms over the next 24 hours. Currently rainfall amounts expected today through Sunday in the risk area will range from about 0.30-0.80". This does not take into account any storms that may train over a particular location. Any rainfall in the next 24 hours will be in addition to already prone locales that have received at least 1-2 inches from the round of storms Thursday. Soils in these areas may be close to saturation in spots and could become problematic should storms/training storms occur. The latest 1hr and 3hr flash flood guidance(FFG) shows another round of 1-2 inch rainfall could send areas into flood status. And 6hr flash flood guidance(FFG) shows about 2-3 inches will be needed. Currently there are no flood products in effect/issued. Please monitor for further updates later today. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Wekesser SHORT TERM...Wekesser LONG TERM...CA AVIATION...Wekesser HYDROLOGY...
Hazardous Weather Outlook National Weather Service Goodland KS 209 PM MDT Sat Apr 27 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 209 PM MDT Sat Apr 27 2024 /309 PM CDT Sat Apr 27 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... The Tri State region will be under a risk for severe thunderstorms this afternoon and evening. Threats will include large hail, damaging winds and possibly a few tornadoes. Locally heavy rainfall is also possible, creating a potential flooding threat in some areas. A Severe Thunderstorm Watch has been issued for a portion of the outlook area. Please refer to the latest watch product for additional details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A few thunderstorms will be possible through Sunday afternoon across portions of the Tri State area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please send any severe weather reports to the National Weather Service via phone, email, or social media.
Preliminary Local Storm Report
National Weather Service Goodland KS
331 PM MDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 6 NNE Tribune 38.55N 101.71W
04/27/2024 E0.25 Inch Greeley KS Emergency Mngr
EM sent in a video of pea sized hail 5 north
and 2 east of Tribune.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
439 PM CDT Sat Apr 27 2024
KSZ016-272215-
Graham KS-
439 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GRAHAM COUNTY THROUGH
515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wakeeney, moving northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bogue around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.
&&
LAT...LON 3913 9982 3913 9997 3957 9978 3957 9960
3945 9960
TIME...MOT...LOC 2139Z 205DEG 48KT 3918 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DDTThe Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
11 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Multiple reports at the location of dime to penny sized hail.
A lightning strike started an oil tank battery on fire in southern Logan County. The fire burned for about an hour before being extinguished.
Nickel sized hail that lasted about two minutes and nearly covered the ground.
Hail ranged in size from one to two inches in diameter and fell for a duration of two to three minutes.
Golf ball to egg sized hail reported at the intersection of Old Highway 40 and County Road 34.
Quarter sized hail fell over the location.
Quarter sized accumulated on the ground near Grainfield.
Pea to nickel sized hail was observed at the location.
Pea to around quarter sized hail fell over a duration of seven minutes.
Silver dollar coin sized hail fell in the town of Studley.
Kansas State Mesonet site near Norton recorded a 61 MPH gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1174838, 1165084, 1174813, 1174814, 1174821, 1174809, 1174823, 1174808, 1174832, 1174833, 1174829, 1174830, 1174831.